Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 23, 2017, 2:56 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 2:56 PM EDT (18:56 UTC)
- Expired
- Jun 23, 2017, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 37 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:58 PM EDT | FLASH FLOOD | Brookline, PA | NOBLES LANE AND STATE ROUTE 51 HIGH WATER |
| Jun 23, 4:50 PM EDT | FLASH FLOOD | Dravosburg, PA | RAMP TO DRAVOSBURG FROM RT 837 FLOODED |
| Jun 23, 4:50 PM EDT | FLASH FLOOD | Dravosburg, PA | RT 837 RAMP TO DRAVOSBURG CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WGUS51 KPBZ 231856
FFWPBZ
PAC003-232200-
/O.NEW.KPBZ.FF.W.0030.170623T1856Z-170623T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
256 PM EDT FRI JUN 23 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Allegheny County in southwestern Pennsylvania...
* Until 600 PM EDT.
* At 255 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pittsburgh, Mount Lebanon, Bethel Park, Monroeville, McKeesport,
West Mifflin, Baldwin, Whitehall, South Park Township, Munhall,
Jefferson Hills and North Versailles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4039 7976 4039 7977 4035 7977 4026 7981
4026 7994 4030 8006 4041 8002 4041 7975
$$1 follow-up statement
504
WGUS71 KPBZ 232014
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
414 PM EDT FRI JUN 23 2017
PAC003-232200-
/O.CON.KPBZ.FF.W.0030.000000T0000Z-170623T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
414 PM EDT FRI JUN 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHEASTERN ALLEGHENY COUNTY...
At 414 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain have moved east of the warned area, but additional rain will be
moving into the area within the next hour. One to two inches of rain
have fallen. Flash flooding is expected to continue.
Some locations that will experience flooding include...
Pittsburgh, Mount Lebanon, Bethel Park, Monroeville, McKeesport, West
Mifflin, Baldwin, Whitehall, South Park Township, Munhall, Jefferson
Hills and North Versailles.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4039 7976 4039 7977 4035 7977 4026 7981
4026 7994 4030 8006 4041 8002 4041 7975
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:39 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 23, 1:39 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
139 PM EDT Fri Jun 23 2017
.SYNOPSIS...
Downpours are possible through tonight with a tropical airmass
in place. A cold front sweeping through early Saturday will
return comfortable humidity levels by the weekend. Below normal
temperatures greet us early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Widespread area of rain continues to impact the northern part
of the forecast area. The forecast has not changed much with
the 12Z NCEP suite. Heaviest rain axis has shifted slightly
north into southwestern PA mostly along and south of US 40 where
potentially upwards of 3.5" of rain could fall. The remaining
part of the hydro discussion including rivers can be found in
the hydro section near the end of this product.
Severe threat remains a concern as a dry slot is working its
way up the Ohio river into parts of southeastern Ohio and
northern West Virginia. This will allow the atmosphere to
destabilize and potentially foster development of bowing
segments that are capable of producing damaging winds. Forecast
soundings illustrate wind as the primary threat. Hodographs are
not too impressive given mostly speed shear, however if a storm
deviates to become a right mover then a weak tornado is
possible. Reviewing CIPS analogs for this scenario, they portray
a non zero tornado threat due to several of the top analogs
showing 1-2 tornadoes happened. This is further supported by
updraft helicity fields from experimental NCAR 3km CAM. At this
time, any severe weather should be along and south of the
clearing that will be working into northern WV and southern PA.
Pops will be categorical most of the night as a slug of rain
moves through. Very little change to the grids other than to
speed up timing of the back edge.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Dry and less humid air will be welcome news for many this
weekend as dewpoints drop into the 50s! Northwest winds behind
the baroclinic zone will clear out the sky during the morning,
however moisture will be on the increase as a fast moving
shortwave trough crosses during the evening hours. The column is
fairly dry, so no measurable QPF is foreseen Saturday. Dry
weather continues for the second half of the weekend despite
less sunshine. Yet another passing short wave will bring clouds
and given its stronger than the one Saturday isolated showers
are possible north of the I-76 corridor in the late afternoon /
early evening hours Sunday.
Mid level heights continue to fall as we kick off a new work
week. Most of the energy will reside along the lakes, so precip
chances are small over northern WV and western MD when compared
to northwest PA. Any shower will be brief. The bigger story is
the spring like feel as daytime high temps do not leave the 60s
Monday! This will be almost 15 degrees below normal.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Highlights:
- Cool start - warm end temp wise
- Unsettled weather returns Friday
- No heat waves or high water threat
Mid level heights increase with a ridge building into the
eastern United States. This will bring temps back to normal
levels by Thursday and above normal by a week from now.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Tropical moisture will continue to stream northward ahead of an
approaching cold front this afternoon. Interaction with the
aforementioned front and digging shortwave will support periods
of rain and an increasing chance for thunderstorms through the
afternoon. Confidence in widespread MVFR and brief IFR
visibility restrictions is high for the remainder of the day in
periods of heavy rain, with the expectation that IFR cigs will
lift over most terminals this afternoon. Some thunderstorms may
be severe, with strengthening shear/jet support, which could
result in strong/severe gusts at terminals this afternoon.
Restrictions will likely continue tonight as the remnants of
Cindy pass along the PA/WV border. Cigs may fall back to IFR
after sunset with some fog possible with saturated conditions.
But, improvement is expected by Saturday morning as surface
ridging builds overhead.
WSW wind will remain gusty through the afternoon and again
tomorrow.
.OUTLOOK...
Upper trough may bring occasional restrictions Sun and Mon in
afternoon showers/storms.
&&
.HYDROLOGY...
The flash flood watch remains on track. The axis of highest QPF
has shifted a little north to far southern PA where 24 hour
amounts in excess of three inches are possible. HRRR shows a
several hour period of moderate to heavy rainfall thankfully it
is across a region that was not impacted by the nearly 4-6" of
rain that fell in parts of Indiana county last evening.
Warm rain process and PRE setup remain in place. PWATS are
pushing two inches while warm cloud depths are in excess of
13kft. The low level jet continues to pump moisture from Cindy
into our region. All of these point to enhanced convergence
ahead of the front.
River forecasts have been tweaked upward across Mon and
headwaters of Ohio river. We still do not have any forecast
points going to flood, but Pittsburgh, Elizabeth, and Charleroi
are predicted to reach action stage.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ057>059-068-069.
PA...Flash Flood Watch through late tonight for PAZ021>023-029-031-
073>076.
WV...Flash Flood Watch through late tonight for WVZ002>004-012-021-
509>514.
&&Hazardous weather outlook, Jun 23, 3:46 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 346 AM EDT Fri Jun 23 2017 MDZ001-OHZ057>059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012- 021-509>514-240800- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 346 AM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to the Flash Flood Watch, isolated strong to severe thunderstorms are possible with damaging wind the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020-WVZ001-240800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock- 346 AM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected today and tonight. Isolated strong to severe thunderstorms are possible today with damaging wind and heavy rainfall the primary threats. Heavy rainfall could cause local high water problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 23, 9:49 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
949 AM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM HEAVY RAIN STONEBORO 41.34N 80.11W
06/23/2017 M1.30 INCH MERCER PA PUBLIC
HEAVY RAIN DURING THE PAST 2 HOURS
&&
EVENT NUMBER PBZ1701657
JDSpecial weather statement, Jun 23, 1:10 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
110 PM EDT FRI JUN 23 2017
OHZ041-231745-
Columbiana-
110 PM EDT FRI JUN 23 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHERN COLUMBIANA COUNTY...
At 110 PM EDT, a strong thunderstorm was located near Salem, moving
east at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Lisbon...
Leetonia... New Waterford...
Rogers... North Georgetown...
Negley... Homeworth...
Guilford Lake State Park... New Garden...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8082 4090 8052 4073 8053 4081 8109
4085 8109 4090 8106 4090 8090 4093 8089
4093 8082
TIME...MOT...LOC 1710Z 274DEG 25KT 4090 8092
34Special weather statement, Jun 23, 1:48 PM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 148 PM EDT FRI JUN 23 2017 PAZ007-013-014-231815- Butler-Lawrence-Mercer- 148 PM EDT FRI JUN 23 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN MERCER...LAWRENCE AND NORTHWESTERN BUTLER COUNTIES... At 147 PM EDT, a strong thunderstorm was located over Oakwood, or near New Castle, moving east at 35 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... New Castle... Grove City... Slippery Rock... New Wilmington... Oakwood... New Castle Northwest... Prospect... Bessemer... Harrisville... Plain Grove Township... South New Castle... West Liberty... This includes Interstate 79 in Pennsylvania between mile markers 66 and 84. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4092 8051 4110 8051 4115 8002 4088 8002 TIME...MOT...LOC 1747Z 264DEG 30KT 4102 8042 34
Special weather statement, Jun 23, 2:37 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 237 PM EDT FRI JUN 23 2017 OHZ050-059-PAZ029-031-WVZ002>004-231900- Jefferson-Belmont-Greene-Washington-Marshall-Brooke-Ohio- 237 PM EDT FRI JUN 23 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL JEFFERSON...NORTHEASTERN BELMONT... SOUTHWESTERN WASHINGTON...NORTH CENTRAL GREENE...OHIO...NORTHEASTERN MARSHALL AND SOUTHERN BROOKE COUNTIES... At 237 PM EDT, a strong thunderstorm was located over Martins Ferry, moving east at 35 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Wheeling... Martins Ferry... Bellaire... Warwood... Bethlehem... West Liberty... Triadelphia... Clearview... Valley Grove... Wolfdale... Tiltonsville... Bridgeport... This includes the following highways... Interstate 70 in Ohio between mile markers 222 and 225. Interstate 70 in West Virginia between mile markers 0 and 14. Interstate 70 in Pennsylvania between mile markers 0 and 12. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4003 8081 4017 8083 4026 8032 3999 8029 TIME...MOT...LOC 1837Z 264DEG 32KT 4009 8074 34
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:59 AM EDT | Areal Flood Warning | PBZ | Armstrong, Indiana | 24 hr |
| Jun 23, 1:48 PM EDT | Special Weather Statement | PBZ | Lawrence | 27 min |
| Jun 23, 2:47 PM EDT | Tornado Warning | PBZ | Washington | 28 min |
| Jun 23, 3:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 36 min |
| Jun 23, 3:29 PM EDT | Special Weather Statement | PBZ | Greene | 31 min |
| Jun 23, 3:40 PM EDT | Flash Flood Warning | PBZ | Washington | 6 hr |
| Jun 23, 3:47 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington, Westmoreland | 43 min |
| Jun 23, 3:59 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 46 min |
| Jun 23, 4:04 PM EDT | Flash Flood Warning | PBZ | Indiana | 6 hr |
| Jun 23, 4:27 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 8 hr |
| Jun 23, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 30 min |
| Jun 23, 4:38 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 8 hr |
| Jun 23, 4:40 PM EDT | Tornado Warning | PBZ | Greene | 35 min |
| Jun 23, 4:46 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 44 min |
| Jun 23, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 61 min |
| Jun 23, 5:35 PM EDT | Tornado Warning | PBZ | Fayette, Greene | 25 min |
| Jun 23, 5:57 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.